Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 224, NWS Paducah, KY

October 5, 2000Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Oct 5, 2000, 8:31 PM CDT for Butler County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 5, 2000, 8:31 PM CDT (01:31 UTC)
Expired
Oct 5, 2000, 9:00 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KPAH 060131
SVRPAH
MOC023-060200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF POPLAR BLUFF...MOVING EAST AT
  45 MPH.

STRONG WIND AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3685 9062 3654 9044 3661 9021 3691 9029

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:13 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Oct 5, 2:13 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT THU OCT 5 2000

THE TIMING OF 1000-700 MB FRONTAL SLOPE AND ATTENDENT FRONTEGENETIC
FORCING WILL BE THE KEY TO PCPN ACROSS THE WFO PAH FORECAST AREA
TONIGHT...AND POSSIBLY INTO FRIDAY.

AT 18Z...LAPS DATA...COMBINED WITH IR SATL AND REGIONAL RADAR MOSAIC
SHOWING MAIN PCPN BAND WELL BEHIND SHALLOW COLD FRONTAL BOUNDARY
ROUGHLY LOCATED FROM JUST SOUTHEAST OF KFAM TO KSLO. PCPN ALONG THE
SFC-925 MB FRONTAL BOUNDARY...LOCATED ALONG THE NRN LIMB OF THE
FORECAST AREA BTWN 12Z-15Z THIS MORNING...WAS ENHANCED BY
DIFFERENTIAL ADVECTION...LOW LEVEL MSTR CONV...AND A SHARP N-S
ORIENTED MID-LEVEL THERMAL TROF...EVIDENT ON THE 12Z 50H UA CHART.
THIS FEATURE HAS SINCE MOVED INTO OH...AS OF 18Z.

ALSO AT 18Z...SFC-BASED CONVECTION WAS DEVELOPING ACRS NWRN AR...IN
RESPONSE TO 50-70KT W-SWLY 300MB WINDS ALOFT...COMBINED WITH SFC-850
MB SWLY WINDS RANGING FROM 15-30KTS...AND JUST AHEAD OF THE
MSAS/LAPS INDICATED SFC FRONT. SUFFICENT LIFT AND MSTR IS AVAILABLE
ACRS NERN OK/NWRN AR TO SFC BASED PARCELS ENOUGH TO INITIATE
CONVECTION. GIVEN THE AMPLE MSTR AVAILABLE IN THAT AREA...A SECOND
LINE OF CONVECTION WILL LIKELY EXTEND INTO S CNTRL MO THIS
AFTN...POSSIBLY REACHING KPOF BEFORE 00Z.

NGM AND AVN SEEM TO HAVE A GOOD HANDLE IN LOCATION AND INTENSITY OF
SFC PRESS FIELDS...AS WELL AS TRANSLATION OF 1000-700 MB
FRONTENGENETIC ZONE TWD THE PAH FORECAST AREA THIS EVENING AND
OVERNIGHT. I SEE THIS AS THE MAIN FOCUS ZONE FOR LIFT AND ATTENDENT
PCPN. THE COMBINATION OF SURFACE AND ELEVATED PARCEL LIFT AND
CONVERGENCE...WILL LIKELY INCREASE THE COVERAGE OF PCPN ACRS THE
FORECAST AREA TONIGHT...AS BAROCLINIC ZONE TIGHTENS TO THE WEST IN
MO.

CURRENT THINKING IS THAT NON-SURFACE BASED CONVECTION WILL MOVE
AGAIN INTO THE NWRN EDGE OF THE CWA AROUND 00Z...MOVING TOWARD A
OWENSBORO KY...VIENNA IL...AND DEXTER MO LINE BEFORE 06Z...AND
THROUGH NEARLY ALL OF THE CWA BETWEEN 09-12Z. THERE MAY BE A BRIEF
SLOWING OF THE COLD AIR AROUND CRAWLEYS RIDGE...BUT THIS MAY LAST
ONLY AN HOUR OR TWO TONIGHT. DEPENDING ON THE DEGREE OF LIFT AND
MSTR CONVERGENCE...A SHORT PERIOD OF LOCALLY HEAVY PCPN MAY BE
EXPECTED...ESPECIALLY FROM 02Z-09Z TONIGHT. ETA AND NGM MODELS
HIGHLIGHT THE GREATEST QPF FROM SERN MO AND ALONG THE OHIO RIVER
FROM PAH TO OWB.

ALTHOUGH ALL THE MODELS DID A FAIRLY DECENT JOB THIS MORNING...WILL
LEAN TWD A MIX OF AVN/NGM/ETA...WITH THE EMPHASIS ON AVN/NGM TONIGHT.

WL NOT ISSUE ANY SPS FOR FREEZING TEMPS/FROST POTENTIAL ATTM. MAY
CONSIDER ISSUING AN OUTLOOK ON FRIDAY. THE TREND WILL BE TO COLDER
TEMPS THROUGH THE WEEKEND...BOTTOMING OUT SUN NITE INTO MON AM.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Oct 5, 6:02 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    LAMB                      IL   1.75 INCH HAIL
10/05/00   HARDIN                         GOFBALL SIZE HAIL COVERING
                                          GROUND

0552 PM    LAMB                      IL   TORNADO
10/05/00   HARDIN                         BRIEF TOUCHDOWN.

KH
Local storm report, Oct 5, 6:05 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    5 MILES N CAVE IN ROCK    IL   TORNADO
10/05/00   HARDIN

KH
Local storm report, Oct 5, 6:12 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0o612 PM    STURGIS                   KY   1.75 INCH HAIL
10/05/00   UNION

KH
Local storm report, Oct 5, 6:37 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    CLAY/WHEATCROFT           KY   1.75 INCH HAIL
10/05/00   WEBSTER

KH
Local storm report, Oct 5, 7:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0+646 PM    HANSON                    KY   .75 INCH HAIL
10/05/00   HOPKINS

0640 PM    PROVIDENCE                KY   WIND DAMAGE
10/05/00   WEBSTER                        SEVERAL TREES DOWN.

KH
Local storm report, Oct 5, 8:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
822 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    CHARLESTON                MO   WIND DAMAGE
10/05/00   MISSISSIPPI                    TREES AND LIMBS DOWN

KH

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.